1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Confused as I’m high all week

Discussion in 'Type 1 Diabetes' started by TypeZero., Nov 12, 2020.

  1. TypeZero.

    TypeZero. · Well-Known Member

    Messages:
    293
    Likes Received:
    71
    Trophy Points:
    68
    For some reason I’ve been high lately in the last week starting last weekend.

    Last week I was using about 14 Units of Lantus and now I’m currently using 18 units of Lantus which may be increased further. I’m not sure what’s causing the rapid 25-30% increase in my basal, any ideas?

    I do not feel ill, nothing has changed in my life - same amount of physical activity, diet is same, no extra stress or anything, sleep is around the same give or take an hour.

    I go to work and there are thermal imaging cameras so I don’t have a temperature as it would’ve been flagged and I also am not experiencing any coughs so it definitely can’t be the coronavirus I’m just so confused.

    There are a lot of random spikes like I sit down with a 6 and in 1-2 hours it becomes 9.5 but there isn’t a general pattern this just happens spontaneously. The only pattern I am seeing it no matter what my sleeping blood sugar is I always wake up on a 10 or maybe slightly more - I’m wondering whether I’ve increased my basal too much then? But surely if my basal was too much I would wake up on the lower end? I know a rebound will occur but if your insulin is too much it will dampen down the rebound right??

    Example: slept on 5.8 last night and woke up on 10.6

    Very very very mild nausea that comes and goes 2-3 times a day so I checked my ketones and it was a big fat 0.0 so I’m definitely not in DKA
     
  2. MarkMunday

    MarkMunday Type 1 · Well-Known Member

    Messages:
    421
    Likes Received:
    177
    Trophy Points:
    83
    Wait a while and see what happens. It could be temporary, but it could also be permanent. The honeymoon period eventually wears off. 18 units is not a lot basal for an adult male.
     
    • Like Like x 1
    • Agree Agree x 1
  3. kaylz91

    kaylz91 Type 1 · Well-Known Member

    Messages:
    1,086
    Likes Received:
    932
    Trophy Points:
    173
    Have you tried changing your basal pen/cartridge in case it has been compromised in some way?
    xx
     
    • Agree Agree x 3
    • Like Like x 1
  4. TypeZero.

    TypeZero. · Well-Known Member

    Messages:
    293
    Likes Received:
    71
    Trophy Points:
    68
    Oooohhh thanks for reminding me this, this actually may be a reason because just started a new Lantus pen about 5-6 days ago but the insulin looks visually good so not entirely sure
     
    • Like Like x 1
  5. pinewood

    pinewood Type 1 · Well-Known Member

    Messages:
    781
    Likes Received:
    766
    Trophy Points:
    133
    Did you go back to normal? I'm currently going through the same thing of a weird period of random high sugars for seemingly no reason. Hope you are back to your normal levels.
     
  6. TypeZero.

    TypeZero. · Well-Known Member

    Messages:
    293
    Likes Received:
    71
    Trophy Points:
    68
    No but my basal increased significantly.

    Was 14u now it’s 20 units which is nearly a 50% increase

    What happened is that I’m newly diagnosed so almost definitely sure my honeymoon is coming to an end
     
  7. Bryan99

    Bryan99 Type 1 · Newbie

    Messages:
    2
    Likes Received:
    0
    Trophy Points:
    21
    How have your stress levels been? I find when I have been under stress my body releases cortisol and pushes my sugar levels up.

    Also find that carb creep often come into play. Example cook my carrots rather than raw which breaks down fiber and then need more insulin, or have extra milk in my tea, etc.
     
  8. moby1234

    moby1234 Type 1 · Member

    Messages:
    5
    Likes Received:
    0
    Trophy Points:
    41
    Have you tried swapping the timming of your Lantus shot if now evening do in the morning or vice versa? Probably not directly related but as a 40 year type1 diabetic 6' 2" i take 10 units of Treshiba which works well for me. 20 seems high?
     
  9. Rokaab

    Rokaab Type 1 · Well-Known Member

    Messages:
    1,618
    Likes Received:
    793
    Trophy Points:
    153
    Though everyone is different, whilst 20 may be high for some, its small for others.
     
  10. nailchewer

    nailchewer Type 1.5 · Member

    Messages:
    17
    Likes Received:
    5
    Trophy Points:
    63
    Now that is helpful about the milk and the carbs when carrots are cooked. In winter my diet changes slightly from uncooked vegetables to cooked and i have a warm milk or milky coffee, normally i have soya. I will monitor this with interest. Thankyou.
     
  11. lmsk

    lmsk Type 1 · Member

    Messages:
    24
    Likes Received:
    7
    Trophy Points:
    23
    Could it be down to the colder weather? Sounds daft but I always seem to need less insulin when it's hot so is it feasible the reverse is true? Hope you get it figured out!! X
     
  12. moori

    moori Type 1 · Member

    Messages:
    15
    Likes Received:
    7
    Trophy Points:
    43
    Hi,

    It definitely seems like your honeymoon period is ending. Sorry about that :)

    It will be a transition period now of figuring out how much insulin you needed.

    Btw, do you eat carbs before bed time? I have my sugar level increase a few hours after eating...

    Good Luck!
     
  13. russ946

    russ946 Type 1 · Newbie

    Messages:
    3
    Likes Received:
    0
    Trophy Points:
    41
    Have you tried splitting your Lantus as it tends to wear off after 22 hrs. For your 14 units, take 8 in the morning and the other 6 before bed.
     
  14. Capwhittaker

    Capwhittaker · Newbie

    Messages:
    2
    Likes Received:
    0
    Trophy Points:
    1
    Also lantus is old, I've had much better control since moving to tresiba which lasts longer. It also needs a lower dose, however my dose is much higher than yours, so there is no need to worry about what number it is, just the right one for you.
     
  15. TypeZero.

    TypeZero. · Well-Known Member

    Messages:
    293
    Likes Received:
    71
    Trophy Points:
    68
    Hi all,

    My body is confusing me!! Was high all the time then I started getting hypos frequently so day by day I reduced all the way back to 14 units

    My insulin to carb ratio changed from 1:10 to 1:15 for about 4 days so that was fun because I wasn’t aware and bolused normally for 2.5 days and ended up having a hypo every meal.

    At the moment I’m back to my original ratio of 1:10 and original basal of 14u of Lantus. I seem to wake up high everyday before but now my blood sugar stays within 0.5 over night which is amazing
     
  16. TypeZero.

    TypeZero. · Well-Known Member

    Messages:
    293
    Likes Received:
    71
    Trophy Points:
    68
    My body doesn’t agree with Tresiba, seem to be either super high or super low
     
  17. TypeZero.

    TypeZero. · Well-Known Member

    Messages:
    293
    Likes Received:
    71
    Trophy Points:
    68
    I usually don’t really eat anything before bed unless I’m like 4.5 then I may take 1-2 Dextrose tablets.

    I seem to return back to old state, blood sugar stays within 0.5 from bedtime to next morning

    Back on 14u Lantus and ratio for NovoRapid is 1:10
     
  18. TypeZero.

    TypeZero. · Well-Known Member

    Messages:
    293
    Likes Received:
    71
    Trophy Points:
    68
    I’m not really a stressed person, quite relaxed to be honest

    My bloods have returned to normal thankfully
     
  19. Clarebear23_

    Clarebear23_ Type 1 · Newbie

    Messages:
    2
    Likes Received:
    1
    Trophy Points:
    23
    From the post you it sounds like you could be experiencing the 'Dawn Phenomenon'. The dawn phenomenon, also called the dawn effect, is the term used to describe an abnormal early-morning increase in blood sugar (glucose) — usually between 2 a.m. and 8 a.m. — in people with diabetes.
     
    • Like Like x 1
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook